Alert archive / Missouri / Flash Flood Watches in 2009

Flash Flood Watch 9, NWS St. Louis, MO

June 9, 200922 counties in Missouri; 10 counties in Illinois

NWS St. Louis, MO issued this flash flood watch at Jun 9, 2009, 4:00 PM CDT for 22 counties in Missouri; 10 counties in Illinois. It took effect at Jun 9, 2009, 7:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 9, 2009, 4:00 PM CDT (21:00 UTC)
In effect from
Jun 9, 2009, 7:00 PM CDT
Expired
Jun 10, 2009, 4:19 AM CDT
In force
9 hr
Issued by
NWS St. Louis, MO
Flood severity
None
All 32 counties

Adams County, IL, Brown County, IL, Calhoun County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Monroe County, IL, Pike County, IL, Saint Clair County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, City of Saint Louis, MO, Cole County, MO, Franklin County, MO, Gasconade County, MO, Jefferson County, MO, Knox County, MO, Lewis County, MO, Lincoln County, MO, Marion County, MO, Moniteau County, MO, Monroe County, MO, Montgomery County, MO, Osage County, MO, Pike County, MO, Ralls County, MO, Saint Charles County, MO, Saint Louis County, MO, Shelby County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 60 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS63 KLSX 092100
FFALSX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT TUE JUN 9 2009

...THUNDERSTORMS WITH HEAVY RAIN TAKING AIM ON CENTRAL AND EASTERN
MISSOURI AND EXTREME SOUTHWEST ILLINOIS TONIGHT...

ILZ058-059-095>102-MOZ018-019-026-027-034>036-041-042-047>052-
059>065-100900-
/O.NEW.KLSX.FF.A.0009.090610T0000Z-090610T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE IL-MACOUPIN IL-ADAMS IL-BROWN IL-PIKE IL-CALHOUN IL-
JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-SHELBY-
MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-
INCLUDING THE CITIES OF...QUINCY...EDWARDSVILLE...BELLEVILLE...
HANNIBAL...BOWLING GREEN...COLUMBIA...MEXICO...JEFFERSON CITY...
ST CHARLES...UNION...ST LOUIS
400 PM CDT TUE JUN 9 2009

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
WEDNESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF ILLINOIS AND MISSOURI...
 INCLUDING THE FOLLOWING COUNTIES...IN ILLINOIS...ADAMS IL...
 BROWN IL...CALHOUN IL...GREENE IL...JERSEY IL...MACOUPIN IL...
 MADISON IL...MONROE IL...PIKE IL AND ST. CLAIR IL. IN 
 MISSOURI...AUDRAIN...BOONE...CALLAWAY...COLE...FRANKLIN...
 GASCONADE...JEFFERSON...KNOX...LEWIS...LINCOLN...MARION...
 MONITEAU...MONROE...MONTGOMERY...OSAGE...PIKE...RALLS...
 SHELBY...ST. CHARLES...ST. LOUIS...ST. LOUIS CITY AND WARREN.

* FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY MORNING

*  A WARM FRONT OVER SOUTHERN MISSOURI PRODUCED THUNDERSTORMS OVER
   MUCH OF MISSOURI THIS AFTERNOON. ALTHOUGH THESE STORMS ARE
   EXPECTED TO PUSH SOUTHEAST AND DIMINISH DURING THE EVENING...
   ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS
   EVENING OVER WESTERN MISSOURI. THIS THUNDERSTORM COMPLEX IS
   THEN EXPECTED TO PUSH EAST-SOUTHEAST OVERNIGHT. THE AIR FUELING
   THESE STORMS IS VERY MOIST...AND THIS COMBINED WITH A SLOW
   STORM MOVEMENT MAY CAUSE FLASH FLOODING ACROSS PARTS OF CENTRAL
   AND EASTERN MISSOURI AND EXTREME SOUTHWEST ILLINOIS. RAINFALL
   AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE ALONG AND NORTH OF THE
   MISSOURI RIVER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE BUT NOT
IMMINENT IN THE WATCH AREA. PEOPLE IN THE WATCH AREA SHOULD BE
AWARE OF THE POSSIBILITY OF HEAVY RAINFALL AND FLASH FLOODING.
CHECK YOUR PREPAREDNESS REQUIREMENTS...ESPECIALLY IF YOU LIVE IN
FLOOD PRONE AREAS. REMEMBER THAT DARKNESS OFTEN OBSCURES THE
DANGERS OF FLASH FLOODING...SO BE SURE TO STAY INFORMED AND BE
READY FOR QUICK ACTION IF FLOODING IS OBSERVED OR IF A FLASH FLOOD
WARNING IS ISSUED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. IF YOUR VEHICLE STALLS...ABANDON IT AND SEEK HIGHER
GROUND IMMEDIATELY. RAPIDLY RISING WATER MAY ENGULF YOUR VEHICLE
AND ITS OCCUPANTS AND SWEEP THEM AWAY. MOVE TO HIGHER GROUND.

&&

$$

TRUETT
1 follow-up statement
000 
WGUS63 KLSX 100919
FFALSX

FLOOD WATCH
NATIONAL WEATHER SERVICE ST LOUIS MO
419 AM CDT WED JUN 10 2009

ILZ058-059-095>102-MOZ018-019-026-027-034>036-041-042-047>052-
059>065-101030-
/O.CAN.KLSX.FF.A.0009.000000T0000Z-090610T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE IL-MACOUPIN IL-ADAMS IL-BROWN IL-PIKE IL-CALHOUN IL-
JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-SHELBY-
MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-
INCLUDING THE CITIES OF...QUINCY...EDWARDSVILLE...BELLEVILLE...
HANNIBAL...BOWLING GREEN...COLUMBIA...MEXICO...JEFFERSON CITY...
ST CHARLES...UNION...ST LOUIS
419 AM CDT WED JUN 10 2009

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF ILLINOIS AND MISSOURI HAS
BEEN CANCELED. THERE NO LONGER APPEARS TO BE THREAT FOR
WIDESPREAD HEAVY RAINFALL FOR THE REMAINDER OF THE MORNING HOURS.

$$

MILLER

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood watch went out at Jun 9, 7:05 AM CDT, 8 hours 55 minutes earlier.

Area forecast discussion, Jun 9, 7:05 AM CDT, 8 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
705 AM CDT TUE JUN 9 2009

.DISCUSSION...
/352 AM CDT TUE JUN 9 2009/

.SYNOPSIS...
THE COLD FRONT THAT BROUGHT THE SEVERE WEATHER AND FLOODING TO
SOUTHERN PORTIONS OF THE AREA YESTERDAY HAS PUSHED SOUTH TO NEAR
THE OHIO RIVER AND ALONG THE AR/MO BORDER. THERE IS STILL ISOLATED
CONVECTION IN EXTREME SE MO. THIS BOUNDARY WILL KEEP THINGS
ACTIVE FOR THE NEXT 36-48 HRS AS WE ENTER A WET PERIOD.

.TODAY AND TONIGHT...
MODELS IN GENERAL AGREEMENT ABOUT BOUNDARY IN/NEAR THE AREA FOR
THE NEXT SEVERAL DAYS. COLD FRONT THAT PUSHED SOUTH OVERNIGHT WILL
RETURN TODAY AS A WARM FRONT. EXPECT CONVECTION TO RETURN ON AT
LEAST A SCATTERED BASIS OVER THE EASTERN OZARKS AND EXTREME
SOUTHWEST IL THIS AFTERNOON AS 3000 J/KG OF UNCAPPED ATMOSPHERE
INTERACT WITH THE FRONT. EXPECT THIS ACTIVITY TO DIMINISH AFTER
SUNSET AS ATTENTION FOCUSES TO THE NORTHERN HALF OF THE CWA. 50 KT
LLJ RAMPS UP OVERNIGHT AND VEERS WSWLY BY 12Z. LOOKS TO BE
MULTIPLE MCS/S OVERNIGHT. WITH PWATS UP TO 2 INCHES...SETUP FAVORS
HEAVY RAINFALL. BUMPED UP POPS TODAY AND TONIGHT TO REFLECT THIS.

.WEDNESDAY THRU SATURDAY...
ONGOING CONVECTION SHOULD PUSH EAST DURING THE MORNING. CONVECTION
SHOULD HELP TO PUSH THE BOUNDARY FURTHER SOUTH. MORE SHOWERS AND
THUNDERSTORM ARE EXPECTED TO DEVELOP DURING THE AFTERNOON SOUTH OF
THE BOUNDARY AS THE ATMOSPHERE WILL BE UNSTABLE AND THERE WILL BE
LITTLE TO NE CAP IN PLACE. ANOTHER STRONGER SURFACE WAVE IS
PROGGED TO MOVE NE ALONG THE FRONT WEDNESDAY NIGHT INTO THURSDAY...WHICH
HAS BETTER UPPER LEVEL SUPPORT. THE TRAILING COLD FRONT SHOULD
PUSH S/SE OF THE AREA THURSDAY NIGHT. AGAIN...UPPED POPS FOR THIS TIME
PERIOD.

FRIDAY IS THE NEXT BEST CHANCE FOR A DRY DAY. THERE ARE
INDICATIONS THAT THE BOUNDARY MAY TRY TO MOVE BACK NORTH OVER THE
WEEKEND. NO CHANGES MADE PAST SATURDAY.

MILLER

&&

.AVIATION...
/655 AM CDT TUE JUN 9 2009/ FOR THE 12Z TAFS...

THE COLD FRONT HAS PUSHED SOUTH OF THE AREA AND WEAK HIGH
PRESSURE CENTERED IN IOWA IS DOMINATING THE REGION ATTM WITH WEAK
SFC WINDS. SOME STRATOCU FORMED OVERNIGHT OVER PARTS OF IL THRU
THE STL AREA. IT APPEARS THIS IS PUSHING EWD AND SHOULD BE CLEAR
OF KSTL SOON. THE FRONT WILL SLOWLY LIFT NORTHWARD LATER THIS
MORNING INTO SRN MO...ACCOMPANIED BY A RETURN OF LOW LEVEL
MOISTURE AND DIURNAL CU. THE FRONT IS EXPECTED TO BECOME QSTNRY
ACROSS SRN MO INTO SRN IL BY AFTERNOON...AND BE THE FOCUS FOR
SCATTERED THUNDERSTORMS FROM THE AFTERNOON INTO THE EVENING. A
STOUT SWLY LOW LEVEL JET WILL THEN DEVELOP THIS EVENING AND THIS
WILL RESULT IN WIDESPREAD SHOWERS AND THUNDERSTORMS ALONG AND
NORTH OF INTERSTATE 70 TONIGHT. TOOK MY BEST GUESS AT SOME TEMPO THUNDER
GROUPS AT THE TAF SITES...AND THE LONGEVITY OF THE THUNDER COULD
CERTAINLY BE LONGER.

GLASS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 9, 4:56 AM CDT, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
456 AM CDT TUE JUN 9 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101000-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
456 AM CDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MOST OF
MISSOURI AND SOUTHWEST ILLINOIS TODAY AND TONIGHT. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PARTS OF SOUTHEAST
MISSOURI THIS AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS BEING
THE PRIMARY THREATS. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED ALONG AND NORTH OF I-70 OVERNIGHT. A STALLED FRONTAL
BOUNDARY INTERACTING WITH COPIOUS AMOUNTS OF MOISTURE WILL RESULT IN
LOCALLY HEAVY RAINFALL. SOME OF THESE THUNDERSTORMS MAY ALSO BE
SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS.

MODERATE FLOODING CONTINUES ALONG THE ILLINOIS RIVER AT
MEREDOSIA. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER
INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE RISK FOR SEVERE THUNDERSTORMS CONTINUES FROM WEDNESDAY INTO
THURSDAY FOR THE AREA. HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS SATURDAY INTO SATURDAY
NIGHT.

MODERATE FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER AT
MEREDOSIA. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO RELAY ANY PRECIPITATION TOTALS TO THE
NATIONAL WEATHER SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

MILLER

In the hours before

Special weather statement, Jun 9, 2:37 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
237 PM CDT TUE JUN 9 2009

MOZ099-092100-
REYNOLDS MO-
237 PM CDT TUE JUN 9 2009

...SIGNIFICANT WEATHER ADVISORY FOR REYNOLDS COUNTY UNTIL 400 PM
CDT...

AT 233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM...CAPABLE OF PRODUCING A TORNADO AND VERY LARGE
AND DESTRUCTIVE HAIL...13 MILES NORTHEAST OF SUMMERSVILLE...OR 22
MILES SOUTH OF SALEM...MOVING EAST AT 20 MPH.

IF THIS STORM MAINTAINS ITS STRENGTH AND CONTINUES ON ITS CURRENT
TRACK REYNOLDS COUNTY WILL BE IN DIRECT LINE FOR THIS TORNADIC
SUPERCELL.

LOCATIONS NEAR THE PATH OF THIS STORM WOULD INCLUDE...BUNKER...
REYNOLDS...ELLINGTON...GARWOOD...CORRIDON...REDFORD
...CENTERVILLE...LESTERVILLE AND BLACK.

CVKING
Special weather statement, Jun 9, 3:30 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT TUE JUN 9 2009

MOZ047-048-092115-
COLE MO-MONITEAU MO-
330 PM CDT TUE JUN 9 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MONITEAU AND SOUTHERN
COLE COUNTIES UNTIL 415 PM CDT...

AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF HIGH POINT...OR 9 MILES
SOUTHWEST OF CALIFORNIA...MOVING SOUTHEAST AT 45 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HIGH POINT...
MCGIRK...RUSSELLVILLE...HICKORY HILL...BRAZITO...WARDSVILLE...ST.
THOMAS...ENON...LOHMAN...EUGENE AND OSAGE BEND.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TILLY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:07 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve, Saint Francois, Washington38 min
Jun 8, 7:10 PM CDTFlash Flood WarningLSXReynolds5 hr
Jun 8, 7:17 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds13 min
Jun 8, 7:27 PM CDTSevere Thunderstorm WarningLSXIron, Madison, Reynolds48 min
Jun 8, 7:42 PM CDTTornado WarningLSXIron, Reynolds33 min
Jun 8, 8:19 PM CDTSevere Thunderstorm WarningLSXReynolds26 min
Jun 8, 8:47 PM CDTFlash Flood WarningLSXIron, Reynolds6 hr
Jun 9, 12:01 AM CDTAreal Flood WarningLSXReynolds6 hr
Jun 9, 3:05 AM CDTAreal Flood WarningLSXReynolds3 hr
Jun 9, 3:23 PM CDTSevere Thunderstorm WarningLSXReynolds52 min
Jun 9, 3:34 PM CDTTornado WarningLSXReynolds56 min
Jun 9, 4:21 PM CDTTornado WarningLSXIron, Reynolds54 min
Jun 9, 5:02 PM CDTFlash Flood WarningLSXReynolds7 hr
Jun 9, 6:46 PM CDTSevere Thunderstorm WarningLSXIron, Madison29 min
Jun 8, 7:11 PM CDTSevere Thunderstorm WarningLSXWashington23 min
Jun 8, 8:31 PM CDTFlash Flood WarningLSXMonroe, Randolph6 hr
Jun 9, 12:21 AM CDTAreal Flood WarningLSXSaint Clair, Washington6 hr

Nearby

Flash Flood Watches in Missouri, 2009Flash Flood Watches in Illinois, 2009Every flash flood watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.